Format

Send to

Choose Destination
See comment in PubMed Commons below
Neurocrit Care. 2009;10(1):136-40. doi: 10.1007/s12028-008-9125-4. Epub 2008 Aug 20.

The parkinsonism-hyperpyrexia syndrome.

Author information

1
Department of Neurology, Institute of Neurological Sciences, Southern General Hospital, Glasgow, G51 4TF, UK.

Abstract

The parkinsonism-hyperpyrexia syndrome (PHS) is a rare but potentially fatal complication seen in Parkinson's disease (PD) patients, most commonly following reduction or cessation of antiparkinson medications. Clinically it resembles neuroleptic malignant syndrome with rigidity, pyrexia, and reduced conscious level. There may be features of autonomic instability, and serum creatine kinase (CK) may be elevated. Complications of PHS include acute renal failure, aspiration pneumonia, deep venous thrombosis/pulmonary embolism, and disseminated intravascular coagulation (DIC). Management consists of dopaminergic drug replacement, supportive measures, and treatment of complications. The prognosis is improved with early recognition and management. Mortality of up to 4% has been reported, but an additional one-third of patients have permanent sequelae. Patients and physicians should be warned against sudden reduction in antiparkinson medications. PHS should always be considered in a patient with parkinsonism who presents with an acute deterioration in symptoms.

PMID:
18712508
DOI:
10.1007/s12028-008-9125-4
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center